News Sections
Audio
Opioid Addicts Turning To Imodium To Get High
Updated May 16, 2016 2:05 PM | Filed under: Crime
 Print    Archive    RSS

(INDIANAPOLIS) - Opioid addicts have found a new way to get high.

A new article in the Annals of Emergency Medicine shows drug abusers are using the anti-diarrheal Imodium, when they can't get access to more potent drugs.

"Loperamide is another example of patients going to any length for their addiction and they're using that because it's cheap, it's available and it can be effective," said Dr. Darrin Mangiacarne.

Dr. Mangiacarne is the medical director for Fairbanks Hospital, an Indianapolis addiction treatment center told FOX59 News. He says, he's not surprised addicts have turned to high doses of Immodium for a quick, cheap high.

"One of the problems is that as we continue to crack down on opiate prescribing my physicians, patients that are addicted to opiates are looking for other alternatives," said Dr. Mangiacarne.

It's an unintended consequence, he believes, of attempts to keep patients from developing painkiller addictions.

But for those who are already addicts, they're starting to see their supply cut off. Immodium, Dr. Mangiacarne says, is their risky alternative.

"It's very dangerous because in addition to opiate overdose, you can have your heart go into an arrhythmia and patients can die," said Dr. Mangiacarne.

And some people already are dying. According to the Emergency Medicine article, at least two deaths have been tied to Imodium abuse.

As it continues to get harder to get prescription painkillers, Dr. Mangiacarne expects Imodium abuse will only grow. To fight it, he believes lawmakers may have to get involved.

"People did not think pseudoephedrine was unsafe ten years ago and as more things came out, it became regulated and I can certainly see this happening with loperamide in the future."

But even regulation, he admits, will likely send the most desperate in search of a different, cheap fix.

Although Imodium is an opioid, it is safe when used as directed on the bottle or box. It's only dangerous for the people taking dozens of pills at a time to get high.



« Previous Article
Next Article »

 Print    Archive    RSS

Have a question or comment about a news story? Send it to comments@wbiw.com

Advertise with 1340 AM WBIW
Find more about Weather in Bedford, IN
Advertise with 1340 AM WBIW


1340 AM WBIW, Bedford's Place To Talk. Serving Lawrence and surrounding counties since 1948!

© 2017 Ad-Venture Media, Inc. All Rights Reserved.   WBIW.com and Listen Live Powered by HPC

Advertise  |  Careers  |  Contests  |  About  |  Feedback